Hail, Keith
- When
- June 4, 5:13 PM MST
- Where
- Keith County, 8.93 mi W of Lemoyne
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.300, -101.990
Pea to quarter size hail. Time estimated from radar.
An isolated super cell thunderstorm developed over the central Panhandle during the late afternoon of June 4th. This storm tracked east into Garden county, then southeast into Keith and Lincoln county during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated super cell thunderstorm developed over the central Panhandle during the late afternoon of June 4th. This storm tracked east into Garden county, then southeast into Keith and Lincoln county during the early evening hours. Wind gusts to 70 MPH and golf ball sized hail was reported with this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 4, 4:48 PM MST, 25 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 648 PM CDT Tue Jun 4 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 237 PM CDT Tue Jun 4 2019 Latest IR and day cloud phase distinction RGB satellite imagery shows deep-towering cumulus across northeast Panhandle and extreme northwest NEB, elsewhere cumulus field across the central Panhandle. Regional radar display shows isolated thunderstorms moving into northeast NEB from the Black Hills. A shortwave trough extends from north central SD to southwest SD to southeast WY seen via water vapor. This activity is associated with the aforementioned short wave and a weak cold front moving southeastward in southwest SD associated with a surface low near the ND/MN border with a central pressure of about 1002 mb. Activity is anticipated to evolve and develop moving east- southeast across northwestern NEB into the Sandhills rest of the afternoon, isolated to widely scattered in nature. Thereafter activity will be focused across the Sandhills and southwestern NEB, more so the former through the evening hours. Parameter space is so-so with 500-1000 J/kg of MLCAPE, surface dew points in the 50s, and modest mid-level lapse rates of 7-7.5 C/km in environment characterized by 20-30 kts effective shear. Thus thinking severe threat is low with isolated strong-briefly severe storm possible late today-early tonight. Storms will move off/diminish late evening-early small hours. The combination of light winds and cloud cover will promote for the most part mild lows with low 50s in the eastern Panhandle to low 60s across eastern north central NEB. Otherwise, surface high pressure will build into the Northern Plains overnight. Tomorrow, surface high pressure evolves eastward across the Upper Mississippi Valley to Lake Superior. Aloft, weak flow overhead with an upper-level trough over the Central and Southern Rockies. Cooler air in place after the frontal passage will contribute to similar to cooler highs than today, low 80s nearly area-wide. While large-scale forcing is weak, there are low-end chances for showers and storms across the eastern Panhandle and along and south of the Interstate 80 corridor tomorrow afternoon-Wednesday night. .LONG TERM...(Thursday through Tuesday) Issued at 237 PM CDT Tue Jun 4 2019 Somewhat amplified pattern early Thursday with a closed low in the Southern Plains near the TX Panhandle, broad ridging across the north central CONUS and an approaching upper-level trough offshore the Pacific Northwest. The aforementioned closed low and weak trough will see little movement east moving into OK through Thursday night while the through advances into the Pacific Northwest. Weak forcing and an impulse aloft may promote a chance for isolated showers and storms Thursday. The risk for severe storms is low given the combination of weak instability and flow aloft/weak shear, albeit a strong storm cannot be ruled. Looking ahead, the upstream upper-level trough will continue to evolve eastward across the northern-tier of the CONUS. The upper- level trough will move into the Northern High Plains by late Saturday. An associated cold front is then anticipated to impact the Central High Plains that will bring increased precipitation chances late Saturday-early Sunday. In addition, this system will set the stage for a cool down with highs Sunday and Monday about 5-15 degrees below seasonable values, 60s Sunday and mid 60s to low 70s Monday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 647 PM CDT Tue Jun 4 2019 Scattered thunderstorms are currently impacting portions of the central Sandhills. These showers and thunderstorms will continue to develop through early evening before dissipating after sunset. Current thinking is that they will remain south of KVTN and north of KLBF and will not pose any real threats to either terminal. Therefore, will go with a dry forecast with high clouds being the main weather over the next day. Winds are expected to shift early Wednesday morning from the northwest to the northeast, but will remain under 10 knots. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...ET AVIATION...Kulik
Hazardous Weather Outlook National Weather Service North Platte NE 346 PM CDT Tue Jun 4 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-052100- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 346 PM CDT Tue Jun 4 2019 /246 PM MDT Tue Jun 4 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated to widely scattered thunderstorms will be possible this evening and into the overnight. A strong or severe storm capable of producing hail and gusty winds cannot be ruled out. Minor flooding will continue along the North Platte River upstream of Lake McConaughy. Please refer to the latest flood product for additional details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Periodic thunderstorms chances will continue through the weekend. The threat for severe weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Thorne
Special Weather Statement
National Weather Service North Platte NE
535 PM CDT Tue Jun 4 2019
NEZ005-024-025-094-042315-
Eastern Cherry NE-Hooker NE-Western Cherry NE-Thomas NE-
535 PM CDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHERRY...
NORTHEASTERN HOOKER AND WESTERN THOMAS COUNTIES UNTIL 615 PM CDT/515
PM MDT/...
At 534 PM CDT/434 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Mullen, moving east at 10 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mullen, Seneca, Giant Hill, Norway and Kelso.
This includes the following highways...
Highway 2 between mile markers 181 and 208.
Highway 97 between mile markers 63 and 81.
Highway 83 between mile markers 158 and 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
&&
LAT...LON 4207 10115 4226 10102 4218 10050 4181 10068
4188 10092
TIME...MOT...LOC 2234Z 283DEG 8KT 4214 10102
JurgensenSpecial Weather Statement
National Weather Service North Platte NE
451 PM MDT Tue Jun 4 2019
NEZ022-042330-
Garden NE-
451 PM MDT Tue Jun 4 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARDEN UNTIL 530 PM
MDT...
At 450 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Crescent Lake National Wildlife Refuge, or 22
miles southeast of Alliance, moving southeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Crescent Lake National Wildlife Refuge, Richardson Lake, Miles Lake,
Mumper, Dogtown Flats, Jerry Lake, Deer Lake, Adams Flats, Britton
Lake, Tralnor Lake and Herman Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.
&&
LAT...LON 4201 10253 4189 10211 4154 10230 4170 10264
4174 10264 4175 10267 4201 10268
TIME...MOT...LOC 2250Z 299DEG 20KT 4183 10261
JurgensenSpecial Weather Statement National Weather Service North Platte NE 545 PM MDT Tue Jun 4 2019 NEZ022-035-057-050030- Arthur NE-Garden NE-Keith NE- 545 PM MDT Tue Jun 4 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ARTHUR... NORTHWESTERN KEITH AND SOUTHEASTERN GARDEN COUNTIES UNTIL 630 PM MDT... At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Oshkosh, moving southeast at 30 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lewellen, Ruthon, Clear Creek State Wildlife Management Area, Rackett, Dogtown Flats, Adams Flats, Bluewater Battlefield State Historical Park and Haythorn Lake. This includes Highway 92 between mile markers 115 and 121. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4157 10245 4175 10227 4154 10175 4126 10205 TIME...MOT...LOC 2344Z 308DEG 25KT 4158 10224 Jurgensen
The North Platte radar (KLNX), 138 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Pea to quarter size hail. Time estimated from radar.
Delayed report. Corrected for location.
Wind speed estimated at 60 to 70 MPH at this location.
Thunderstorm wind gusts, estimated at 60 MPH broke several tree branches at this location.
Time estimated from radar.
Wind gust estimated at 60 MPH at this location.
Hail lasted for 10 to 15 minutes. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843355, 843356, 843357, 843358, 843359, 843362, 843364.